Texas, 2014Hail and Damaging Wind in Texas, April 1, 2014
April 1, 2014 · NWS FWD · 4 events in 1 county or zone
A severe thunderstorm which developed ahead of a dry line produced large hail and minor wind damage as it tracked across Young County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm which developed ahead of a dry line produced large hail and minor wind damage as it tracked across Young County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 1, 5:22 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Apr 1, 5:22 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
622 PM CDT TUE APR 1 2014
.AVIATION...
I LEFT THE TAFS PRETTY MUCH UNCHANGED FOR THE 00Z CYCLE. MY MAIN
CONCERNS ARE ABOUT JUST HOW LOW CEILINGS WILL GO WEDNESDAY
MORNING...WITH STATISTICAL GUIDANCE FORECASTING IFR. WINDS WILL
BE IN THE HIGH TEENS AND THE MIXING INVOLVED WOULD TEND TO KEEP
CEILINGS ABOVE OVC009...SO I DID NOT FORECAST IFR. GFS SEEMS TO
BE STRUGGLING ALREADY...FORECASTING WIDESPREAD SHOWERS THIS
AFTERNOON THAT ARE NOT OCCURRING. I FEEL THAT THE WIDESPREAD
SHOWERS FORECAST FOR TOMORROW MORNING MAY ALSO BE OVER DONE...AND
LEFT ANY MENTION OF SHOWERS OUT UNTIL THE AFTERNOON WHEN THERE IS
MORE GUIDANCE POINTING TOWARDS PRECIP. BUFKIT SOUNDINGS SHOW MOST
GUIDANCE ALSO LIFTING THE CAP BUT NOT BREAKING IT SO HAVE LITTLE
CONFIDENCE THAT SHOWERS WILL TRANSITION TO THUNDER WEDNESDAY
AFTERNOON. TSRA ARE MORE FAVORED FARTHER NORTHEAST. 84
&&
.PREV DISCUSSION... /ISSUED 325 PM CDT TUE APR 1 2014/
ACTIVE PATTERN REMAINS ACROSS NORTH AND CENTRAL TEXAS FOR THE NEXT
SEVERAL DAYS. THUNDERSTORM CHANCES ARE IN THE FORECAST FOR THE
NORTHWESTERN AREAS TONIGHT...AND THEN MUCH OF THE AREA ON
WEDNESDAY AND THURSDAY. THURSDAY REMAINS THE MAIN DAY TO WATCH AS
THE NECESSARY PARAMETERS FOR SEVERE WEATHER WILL ALL BE IN PLACE.
20Z SURFACE ANALYSIS DEPICTS A DRY LINE RUNNING FROM NEAR
WAURIKA...TO GRAHAM...TO ABILENE. THE WARM FRONT STRETCHES FROM
WAURIKA TO MCALESTER. VISIBLE SATELLITE SHOWS THE INFLECTION POINT
CLEARLY WITH A FIELD OF CUMULUS. THE DRY LINE WILL BE THE PRIMARY
SOURCE OF LIFT THIS AFTERNOON...IN THE AREA WHERE CAPE VALUES
ARE AROUND 1500J/KG. THE QUESTION IS THE CAP...WHICH SHOULD TAKE
AROUND 85 TO 90 DEGREES TO BREAK BY HEATING ALONE. GRAHAM HAS A
CURRENT TEMPERATURE OF 80...SO IT MAY BE A MATTER OF TIME.
EAST OF THE DRY LINE...THE CAP BECOMES STRONGER...SO WE EXPECT ANY
THUNDERSTORMS TODAY TO BE FOCUSED ON THE BOUNDARY. ASSUMING
THUNDERSTORMS INITIATE ON THE BOUNDARY...DISCRETE SUPERCELLS ARE
LIKELY. HIGH RESOLUTION GUIDANCE IS CONSISTENT IN PRODUCING
ISOLATED STORMS...AND MOST OF THE MODEL SOLUTIONS HAVE THE STORMS
ONLY LASTING FOR A FEW HOURS AT MOST.
THE DRY LINE SHOULD SLOSH WESTWARD OVERNIGHT AND WILL ONCE AGAIN
MIX EASTWARD ON WEDNESDAY. THE UPPER LEVEL SUPPORT WILL BE A BIT
CLOSER TO NORTHERN AND CENTRAL TEXAS TOMORROW...AND A FEW STORMS WILL
OCCUR. HOWEVER...THE BULK OF THE SEVERE WEATHER ON WEDNESDAY
SHOULD REMAIN WELL NORTH OF THE RED RIVER. BY THURSDAY...THE MAIN
SYSTEM WILL MOVE ACROSS THE REGION...ALLOWING THE NEXT COLD FRONT
TO OVERTAKE THE DRYLINE AND ALLOW FOR ADDITIONAL LIFT. WITH
EVERTHING IN PLACE...THURSDAY WILL BE THE MAIN DAY TO WATCH FOR
THUNDERSTORMS AND THE POTENTIAL FOR SEVERE WEATHER.
FRIDAY AND SATURDAY WILL BE THE LULL BETWEEN SYSTEMS. TEMPERATURES
WILL COOL AND RAIN CHANCES DIMINISH. BY SUNDAY...RAIN CHANCES
AGAIN INCREASE AS GULF MOISTURE RETURNS QUICKLY. HIGHEST CHANCES
FOR RAINFALL APPEAR TO BE IN THE SOUTH...BUT COULD EASILY OVERTAKE
MUCH OF THE REGION FOR SUNDAY...SUNDAY NIGHT...AND MONDAY.
FOX
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 69 78 69 81 53 / 10 20 20 30 20
WACO, TX 69 79 73 77 54 / 10 20 20 30 20
PARIS, TX 62 76 68 78 53 / 10 30 60 50 30
DENTON, TX 66 79 64 81 49 / 10 20 20 30 10
MCKINNEY, TX 66 78 69 79 51 / 10 20 20 40 20
DALLAS, TX 66 80 68 83 54 / 10 20 20 40 20
TERRELL, TX 67 78 70 78 54 / 10 20 20 40 30
CORSICANA, TX 66 79 71 79 55 / 10 20 20 40 30
TEMPLE, TX 69 80 72 80 54 / 10 20 20 30 10
MINERAL WELLS, TX 64 82 63 84 50 / 20 20 20 20 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
/
Hazardous weather outlook, Apr 1, 2:06 PM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
306 PM CDT TUE APR 1 2014
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
306 PM CDT TUE APR 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE NORTH AND WEST OF A GAINESVILLE TO
MINERAL WELLS TO GOLDTHWAITE LINE THIS AFTERNOON AND EVENING.
HOWEVER... STORMS MAY BECOME SEVERE FOR AREAS NORTH AND WEST OF A
GAINESVILLE TO CISCO LINE. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN SEVERE WEATHER THREATS IN THIS AREA...BUT AN ISOLATED TORNADO
MAY ALSO OCCUR.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AREA WIDE WEDNESDAY
AND THURSDAY. LARGE HAIL IS THE MAIN THREAT...BUT DAMAGING WINDS
AND ISOLATED TORNADOES MAY ALSO OCCUR.
THERE WILL BE A CHANCE OF THUNDERSTORMS AREA WIDE SATURDAY NIGHT
THROUGH MONDAY BUT THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING BETWEEN
4 AND 10 PM FOR AREAS NORTH AND WEST OF A GAINESVILLE TO CISCO
LINE.
Hail, Young
- When
- April 1, 7:24 PM CST
- Where
- Young County, 6 mi SW of Newcastle
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.139, -98.823
Golf ball sized hail has reported by fire and rescue 6 miles southwest of Newcastle, TX.
Hail, Young
- When
- April 1, 7:26 PM CST
- Where
- Young County, 3 mi NNE of Murray
- Measured
- 2.5 in hail
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 33.090, -98.880
Tennis ball sized hail was reported by a member of the broadcast media 3 miles north-northeast of Murray, TX.
Thunderstorm Wind, Young
- When
- April 1, 7:30 PM CST
- Where
- Young County, 0.51 mi NNE of Murray
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.056, -98.895
Young County Volunteer Fire Departments reported a roof was torn off of a house in Murray.
Hail, Young
- When
- April 1, 8:20 PM CST
- Where
- Young County, 1 mi S of Olney
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.355, -98.770
Ping pong ball sized hail was reported 1 mile south of Olney, TX by emergency management.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2014$10 million · 24 events
- Flash Flooding and Flood in Missouri, April 1 to 3, 2014$77,000 · 1.75 in hail · 67 events
- Drought in Texas, April 1 to 30, 2014$88,000 · 31 events
- Drought in New Mexico, April 1 to 30, 201440 events
- Drought in Oklahoma, April 1 to 30, 201437 events
- Drought in Texas, April 1 to 30, 201424 events
- Drought in Texas, April 1 to 30, 201420 events
- Drought in Kansas, April 1 to 30, 201419 events
- Drought in Nebraska, April 1 to 30, 201419 events
- Drought in Texas, April 1 to 30, 201418 events
- Drought in New Mexico, April 1 to 30, 201415 events
- Winter Storm in Minnesota, April 1, 201414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509782, 509783, 514695, 509784.